Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 14, 2024, 9:52 PM EDT for Portage County, Stark County, Summit County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 9:52 PM EDT (01:52 UTC)
- Expired
- Mar 14, 2024, 10:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Portage County, OH, Stark County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 59 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS51 KCLE 150152
SVRCLE
OHC133-151-153-150230-
/O.NEW.KCLE.SV.W.0009.240315T0152Z-240315T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
952 PM EDT Thu Mar 14 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southern Portage County in northeastern Ohio...
Northeastern Stark County in northeastern Ohio...
Southern Summit County in northeastern Ohio...
* Until 1030 PM EDT.
* At 952 PM EDT, a severe thunderstorm was located over Wadsworth, or
9 miles west of Akron, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
* Locations impacted include...
Akron, Ravenna, Cuyahoga Falls, Kent, Barberton, Green, Alliance,
Tallmadge, Mogadore, Hartville, Stow, Norton, Brimfield, Fairlawn,
Randolph, Munroe Falls, Lakemore, Atwater, Edinburg, and Silver
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until midnight EDT for northeastern
Ohio.
&&
LAT...LON 4097 8165 4099 8165 4099 8169 4117 8169
4121 8100 4099 8100 4099 8108 4093 8109
TIME...MOT...LOC 0152Z 267DEG 42KT 4106 8170
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas2 follow-up statements
707
WWUS51 KCLE 150210
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1010 PM EDT Thu Mar 14 2024
OHC133-151-153-150230-
/O.CON.KCLE.SV.W.0009.000000T0000Z-240315T0230Z/
Portage OH-Stark OH-Summit OH-
1010 PM EDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR SOUTHERN PORTAGE...NORTHEASTERN STARK AND SOUTHERN SUMMIT
COUNTIES...
At 1010 PM EDT, a severe thunderstorm was located over Mogadore, or 8
miles southeast of Akron, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Akron, Cuyahoga Falls, Kent, Barberton, Green, Alliance, Tallmadge,
Mogadore, Hartville, Norton, Brimfield, Randolph, Munroe Falls,
Lakemore, Atwater, Edinburg, Deerfield, Limaville, Portage Lakes, and
Uniontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EDT for northeastern
Ohio.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4098 8165 4113 8150 4112 8100 4099 8100
4099 8108 4093 8109 4097 8165
TIME...MOT...LOC 0210Z 273DEG 48KT 4102 8138
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas515
WWUS51 KCLE 150222
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1022 PM EDT Thu Mar 14 2024
OHC133-151-153-150231-
/O.EXP.KCLE.SV.W.0009.000000T0000Z-240315T0230Z/
Portage OH-Stark OH-Summit OH-
1022 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PORTAGE...
NORTHEASTERN STARK AND SOUTHERN SUMMIT COUNTIES WILL EXPIRE AT 1030
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight EDT for northeastern
Ohio.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.
LAT...LON 4098 8165 4113 8150 4112 8100 4099 8100
4099 8108 4093 8109 4097 8165
TIME...MOT...LOC 0221Z 267DEG 42KT 4102 8138
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 9:14 PM EDT, 38 minutes earlier.
Area forecast discussion, Mar 14, 9:14 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 914 PM EDT Thu Mar 14 2024 .SYNOPSIS... Low pressure and a cold front moves south through the region later this evening and tonight. High pressure will build into the Midwest behind the front for Friday. A low pressure system will dive southeast across the Great Lakes region this weekend bringing in a chilly airmass for the beginning of next week. && .NEAR TERM /THROUGH SATURDAY/... 9:15 PM Update... Trimmed the western extent and expanded the eastern extent of Tornado Watch 44 for our region which is valid through midnight tonight. Clusters of storms are continuing to produce large hail and brief, isolated tornadoes. There has been a downward trend in intensity and coverage of storms as storms enter a region with less than favorable instability while they move eastward. Hi-res guidance continues to indicate that storms will continue to weaken through the rest of tonight and into the overnight hours. 7:45 PM Update... Tornado Watch is in effect for portions of North Central and Northwest Ohio through midnight tonight. Areas of strong to severe storms are continuing to move across the area with tornadoes and large hail remaining the primary threat. Outside of severe storms, we will continue to keep an eye on any hydrological concerns across areas in Northwest and North Central Ohio who have already recorded upwards of an inch of precipitation from showers and storms earlier today. Previous discussion... The line of convection that has worked into the western zones has degraded slightly sooner/further west than originally anticipated, but still has small pockets of wind embedded within. Leftover convection will continue the eastward push, further moving into slightly more stable low/mid level atmosphere. The focus then turns to the setup in the wake of this line of convection, and carefully watching the real time observations back over northern Indiana. This is going to give clues as to how well the atmosphere recovers. Stationary boundary has lifted slight north as a warm front to the northern shore of Lake Erie. Surface low continues its track east northeastward towards southern Lake Michigan. In the clearing, northern Indiana temperatures are quickly recovering 4-8F with insolation and continued southerly feed. Low level moisture transport, particularly 925-850mb on the increase as well as is the low level jet in general, and it appears there is a cumulus field trying to redevelop in the clearing. Expecting the next batch of convection to move into the western zones of the CWA after 22Z or so with the approach of the surface/frontal boundary, and driven by a weak open wave aloft tracking across Lake Michigan towards southern Ontario. Limited MUCAPE should not be an issue for additional storm formation with strong wind potential given the fast low level flows and aided by mid level drying. 850mb winds increase to 50-60kts, and helicity on the rise as well giving the potential for rotation. As of 235PM while composing this, it appears the beginnings of this next round of convection are forming via visible satellite imagery in central Illinois. The next question will be timing the arrival of the convection with the expected southeastward push of the frontal boundary over northwest OH. Expecting the main convective activity to be relegated to the southern half of the CWA heading into the evening/late evening. Also need to watch additional rainfall for the northwestern zones where 1.25-1.75 inches of rain have fallen already. High pressure after 18Z Friday into Friday ends the near term with dry weather. Temperatures cooler Friday. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... A stronger cold front moves across the region on Saturday with lake enhanced rain showers developing then continuing into Saturday night. Rain will begin to transition to snow on Sunday as the colder air deepens across the region. Lake effect snow should develop Sunday night with light accumulations anticipated. Highs Saturday should be in the 50's. Lows Saturday dip to the 30's. Not much recovery on Sunday with highs in the 40's. && .LONG TERM /MONDAY THROUGH THURSDAY/... Cold air continues over the region into Monday as another strong upper level trough moves across the region by Monday evening. Expect to see some snow across a large portion of the region but it will have difficulty accumulating until Monday evening after sunset. Some lake effect rain/snow looks like it will persist across NE OH into NW PA Tuesday Night into Wednesday. Temperatures will be below seasonal averages Monday into Tuesday. Slightly warmer Wednesday into THursday with highs returning to the 40's to lower 50's. && .AVIATION /00Z Friday THROUGH Tuesday/... Strong to severe storms are currently impacting terminals along and south of US-224. Severe storms contain large hail, damaging wind gusts, and a few tornadoes in discrete convection. Generally VFR ceilings across the area outside of storms, with reductions to cigs/vis to IFR in heavy rainfall. Have tempo groups at terminals for IFR cigs/vis and strong wind speeds/gusts where highest confidence in thunderstorm/convective potential exists. Behind storms this evening, expecting a reduction to widespread IFR/LIFR ceilings through the late morning hours Friday morning. Southerly winds, outside of strong winds in thunderstorms, 12-20 knots sustained with gusts 20-30 knots this evening turn northerly through the overnight hours tonight. Northerly winds will persist through the remainder of the TAF period, though they should remain at or below 10 knots. Outlook...Non-VFR expected in low ceilings continuing behind a cold front on Friday and Friday night. Non-VFR possible in rain showers Saturday night through Sunday before changing to snow showers Sunday night through Monday. && .MARINE... A stationary boundary will linger near the south shore of the lake through the evening as low pressure eventually tracks eastward along it. In its wake a cold front will cross the region with winds shifting to the west and northwest while increasing to 10 to 15 knots. Thunderstorms through the evening may produce locally higher wind gusts. High pressure briefly builds into the region Friday into Saturday. The next cold front moves across the region at some point Saturday evening. Southwesterly winds ahead of the front may get close to small craft levels but as winds shift to the west they increase to 15 to 25 knots with the stronger cold air advection. These stronger winds persist into Monday night or Tuesday with the direction bouncing from northwest to southwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...26 NEAR TERM...Iverson/26 SHORT TERM...MM LONG TERM...MM AVIATION...Iverson MARINE...MM
Hazardous weather outlook, Mar 14, 9:35 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 935 PM EDT Thu Mar 14 2024 OHZ020>022-029>032-036>038-047-160145- Medina-Summit-Portage-Richland-Ashland-Wayne-Stark-Marion-Morrow- Holmes-Knox- 935 PM EDT Thu Mar 14 2024 ...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>013-017>019-023-027-028-033-160145- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock- Seneca-Huron-Trumbull-Wyandot-Crawford-Mahoning- 935 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Tonight. Strong to severe storms will continue to impact the region tonight. The main threat continues to be large hail, greater than 1 inch in diameter. Some storms have been capable of producing tornadoes and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ014-089-PAZ001>003-160145- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 935 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 14, 8:27 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
827 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM Tstm Wnd Dmg 3 SW Jenera 40.88N 83.77W
03/14/2024 Hancock OH Emergency Mngr
Emergency management reported several
structures with significant damage,
including roofs blown off of homes and
partial collapse of barns along Township
Road 29. Several large trees down as well.
&&
MainesLocal storm report, Mar 14, 8:34 PM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
834 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Tstm Wnd Dmg 2 WSW Plymouth 40.99N 82.71W
03/14/2024 Richland OH Public
Multiple utility poles down. Metal siding or
roof also wrapped around trees on State
Route 598 southwest of Plymouth.
&&
MainesLocal storm report, Mar 14, 8:42 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
842 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Dmg 2 SSW Willard 41.03N 82.73W
03/14/2024 Huron OH Emergency Mngr
Utility poles down on State Route 103.
&&
MainesLocal storm report, Mar 14, 8:48 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
848 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM Tstm Wnd Dmg 3 WSW Plymouth 40.97N 82.71W
03/14/2024 Richland OH Emergency Mngr
Trailer in roadway on West Road in Plymouth.
Emergency management also relayed several
reports of significant damage southwest of
Plymouth.
&&
MainesLocal storm report, Mar 14, 9:29 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
929 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Hail Bloomville 41.05N 83.02W
03/14/2024 E2.50 inch Seneca OH Public
Two to two and a half inch size hail.
&&
MainesLocal storm report, Mar 14, 9:34 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
934 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM Hail Bloomville 41.05N 83.02W
03/14/2024 E3.00 inch Seneca OH Amateur Radio
Two and a half to three inch size hail.
&&
MainesThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:12 PM EDT | Tornado Warning | CLE | Ashland, Huron, Richland | 48 min |
| Mar 14, 8:23 PM EDT | Areal Flood Advisory | CLE | Huron, Seneca | 3 hr |
| Mar 14, 8:28 PM EDT | Tornado Warning | CLE | Crawford, Seneca, Wyandot | 47 min |
| Mar 14, 8:38 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 37 min |
| Mar 14, 8:43 PM EDT | Tornado Warning | CLE | Ashland, Medina, Wayne | 47 min |
| Mar 14, 8:54 PM EDT | Flash Flood Warning | CLE | Ashland, Huron, Richland | 3 hr |
| Mar 14, 9:36 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 39 min |
| Mar 14, 10:21 PM EDT | Special Marine Warning | CLE | 61 min | |
| Mar 14, 10:50 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake | 40 min |
| Mar 14, 11:25 PM EDT | Special Weather Statement | CLE | Trumbull | 35 min |
| Mar 15, 2:19 AM EDT | Marine Dense Fog Advisory | CLE | 9 hr | |
| Mar 15, 2:20 AM EDT | Dense Fog Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Lorain, Medina and 3 more | 9 hr |
| Mar 15, 10:38 AM EDT | River Flood Warning | CLE | Sandusky, Wood | 25 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.